Alert archive / North Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at May 29, 2010, 6:58 AM CDT for Renville County, Ward County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2010, 6:58 AM CDT (11:58 UTC)
- Expired
- May 29, 2010, 11:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Renville County, ND, Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 12.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3956 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
950
WGUS53 KBIS 291158
FFWBIS
NDC075-101-291600-
/O.NEW.KBIS.FF.W.0009.100529T1158Z-100529T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
658 AM CDT SAT MAY 29 2010
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME WEST CENTRAL RENVILLE COUNTY IN NORTH CENTRAL NORTH
DAKOTA...
NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
* UNTIL 1100 AM CDT
* AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES RAINFALL AMOUNTS OF OVER 3 INCHES
ACROSS THE WARNED AREA DURING THE PAST COUPLE HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KENMARE AND NORMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4887 10192 4853 10196 4855 10198 4855 10224
4873 10223 4872 10217 4877 10216 4880 10207
4880 10202 4883 10202
$$1 follow-up statement
987
WGUS73 KBIS 291600
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1100 AM CDT SAT MAY 29 2010
NDC075-101-291612-
/O.EXP.KBIS.FF.W.0009.000000T0000Z-100529T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARD ND-RENVILLE ND-
1100 AM CDT SAT MAY 29 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EXTREME WEST
CENTRAL RENVILLE AND NORTHWESTERN WARD COUNTIES WILL BE ALLOWED TO
EXPIRE AT 1100 AM CDT/1000 AM MDT/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH BRIEF HEAVY
RAIN...CONTINUE TO MOVE ACROSS BURKE AND NORTHWEST WARD COUNTY.
HOWEVER THE INTENSITY OF THE PRECIPITATION IS DECREASING AND MOVING
OUT OF THE WARNED AREA AND FLASH FLOODING IS NOT EXPECTED.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4887 10192 4853 10196 4855 10198 4855 10224
4873 10223 4872 10217 4877 10216 4880 10207
4880 10202 4883 10202
$$
WETZELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:09 AM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 29, 3:09 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 309 AM CDT SAT MAY 29 2010 .SHORT TERM...TODAY THROUGH MONDAY NIGHT THE MODELS CONTINUE TO HAVE A GOOD HANDLE ON THE SYSTEM NOW IN THE PLAINS. THE SURFACE LOW HAS ELONGATED WITH A COLD FRONT FROM NORTHWEST SOUTH DAKOTA INTO NORTHEAST NORTH DAKOTA WHERE IT BECOMES A WARM FRONT AS IT CURVES INTO MINNESOTA. SOUTH AND EAST OF THE FRONTS...THE AIRMASS APPEARS TO BE CAPPED. ELEVATED CONVECTION NORTH OF THE FRONTS HAVE HIGH CAPE AND POTENTIAL FOR HEAVY RAIN AND LARGE HAIL. WILL EXTEND THE SEVERE THUNDERSTORM WATCH INTO MONTRAIL AND BURKE COUNTY THIS MORNING. CONVECTION HAS BEEN NORTH OF THE FRONTS AND HAS BEEN INITIATED BY UPPER LEVEL SHORT WAVES MOVING AROUND THE UPPER LEVEL ROCKY MOUNTAIN TROUGH AND HAVE BEEN LIMITED TO NORTHWEST NORTH DAKOTA SO FAR THIS MORNING...BUT ARE LIKELY TO EXTEND EAST THROUGH THE MORNING HOURS. THE LOW AND TROUGH AND CONVECTION WILL SHIFT EAST TODAY AND TONIGHT. HIGH CAPE AND HIGH PRECIPITABLE WATER POINT TOWARD CONTINUE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN TODAY AND EARLY TONIGHT. THE SURFACE LOW WILL MOVE EAST OF THE FORECAST AREA BY SUNDAY BRINGING AND END TO POTENTIAL CONVECTION BUT BRINGING DECIDEDLY COOLER AIR TO THE FORECAST AREA FOR THE REMAINDER OF THE SHORT TERM. TUESDAY THROUGH FRIDAY... THE PERIOD BEGINS WITH SHORTWAVE RIDGING BUILDING INTO THE NORTHERN PLAINS AND A NEUTRAL TO NEGATIVELY TILTED TROUGH MOVING INTO CENTRAL MONTANA. THE 00 UTC ECMWF AND GFS CONTINUE TO INDICATE THE TROUGH MOVING INTO NORTH DAKOTA LATE TUESDAY/EARLY WEDNESDAY WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE FOR THE REGION. THE GFS KEEPS THE BULK OF THE PRECIPITATION OVER THE SOUTHERN HALF OF NORTH DAKOTA WITH THE ECMWF SHOWING PRECIPITATION POTENTIAL OVER MOST OF WESTERN AND CENTRAL NORTH DAKOTA. AFTER THE TROUGH EXITS TO THE EAST ON WEDNESDAY MODELS BEGIN TO DISAGREE. THE 00 UTC GFS BUILDING A RIDGE OVER THE NORTHERN PLAINS AND THE ECMWF IS TRANSITIONING TO ZONAL SOUTHWEST FLOW ALOFT THROUGH FRIDAY. THE ECMWF ALLOWS SHORT WAVES MOVING THROUGH THE SOUTHWEST FLOW ALOFT TO MOVE THROUGH NORTH DAKOTA INCREASING THE POTENTIAL FOR PRECIPITATION. .AVIATION... STATIONARY FRONT STRETCHING FROM SOUTHEASTERN MONTANA SOUTH OF KISN AND TO KMOT WITH SURFACE LOW PRESSURE OVER SOUTHWESTERN NORTH DAKOTA. MULTIPLE CONCERNS EARLY THIS MORNING AT KISN...KDIK...AND KMOT. SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT UNTIL 6AM CDT FOR MAINLY KISN. IFR CEILING AND FOG ARE OCCURRING AT KDIK AND KMOT WITH IFR CEILINGS AT KISN. EXPECT CEILINGS TO LIFT IN THE WEST AS THUNDERSTORMS APPROACH TO MVFR AT KISN AND KDIK BY 3AM WITH IFR CEILINGS AND VISIBILITY CONTINUING AT KMOT. EXPECT THUNDERSTORMS WITH HAIL AT KISN WITH GUSTY WINDS AT KISN AND KDIK. VFR CONDITIONS CAN BE EXPECTED AT KBIS AND KJMS THROUGH 12Z SATURDAY WITH MVFR CONDITIONS DEVELOPING AFTER THAT. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO EFFECT KMOT...KBIS...AND KJMS AFTER 18 UTC SATURDAY AS SURFACE LOW PRESSURE PUSHES EASTWARD. .HYDROLOGY... WITH RECENT HEAVY RAINS OVER THE SOURIS RIVER BASIN THE LAST FEW DAYS...RIVER LEVELS AT TOWNER AND BANTRY ARE RISING. FOR THE SOURIS RIVER NEAR TOWNER...THE RIVER LEVEL MAY REACH FLOOD STAGE BY LATE TUESDAY OF NEXT WEEK. THE RIVER LEVEL NEAR BANTRY SHOULD REMAIN JUST BELOW FLOOD STAGE. HOWEVER...THIS ALL DEPENDS ON HOW MUCH ADDITIONAL RAINFALL IS GENERATED BY THE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. FOR THE MISSOURI RIVER NEAR WILLISTON THE CURRENT RIVER LEVEL IS JUST BELOW FLOOD STAGE AND IS FORECAST TO SLOWLY FALL THROUGH THE WEEKEND. MINOR FLOODING CONTINUES AT THE JAMES RIVER NEAR LUDDEN WITH A FORECAST RISE TO MODERATE FLOODING BY MONDAY OF NEXT WEEK. CONTINUED FLASH FLOOD WATCH FOR NORTHWEST AND NORTH CENTRAL THROUGH NOON TODAY. ALSO ADDED GOLDEN VALLEY TO THE WATCH DUE TO CONVECTION EARLIER. A CONVECTIVE COMPLEX IS NOW IN NORTHWEST NORTH DAKOTA AND IS MOVING NORTHEAST. THERE IS ALSO DEVELOPMENT IN NORTHEAST WYOMING WHICH INDICATES POTENTIAL FOR PRECIPITATION AS THE THUNDERSTORMS MOVE NORTH THROUGH THE MORNING. AS YESTERDAY CONVECTION IS LIKELY ALONG AND NORTH OF A COMBINATION COLD AND WARM FRONT WHICH CURVES FROM NORTHEAST SOUTH DAKOTA THROUGH NORTHEAST NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR NDZ001>005-009>012-017-031. && TSW/COUSINS/RPK
Hazardous weather outlook, May 29, 4:30 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT SAT MAY 29 2010 NDZ001>005-009>012-017-031-300930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-MCKENZIE-GOLDEN VALLEY- 430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN CAN BE EXPECTED THIS MORNING ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. THE HEAVY RAIN COULD CAUSE FLASH FLOODING AND A FLASH FLOOD WATCH HAS BEEN ISSUED EFFECTIVE UNTIL NOON MDT OR 1 PM CDT. IN ADDITION THE THUNDERSTORMS CAUSING THE HEAVY RAIN COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. ALTHOUGH THE BEST CHANCE OF THUNDERSTORMS WILL BE THIS MORNING...THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ013-019>023-025-034>037-042-045>048-050-051-300930- PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH- KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ018-032-033-040-041-043-044-300930- DUNN-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 29, 3:16 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
316 AM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM HAIL WILLISTON 48.15N 103.63W
05/29/2010 M0.75 INCH WILLIAMS ND OFFICIAL NWS OBS
DIME TO PENNEY SIZE HAIL.
&&
SWICHELocal storm report, May 29, 4:54 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 AM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM HAIL BERTHOLD 48.31N 101.74W
05/29/2010 E0.88 INCH WARD ND PUBLIC
&&
SWICHESpecial weather statement, May 29, 6:45 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 645 AM CDT SAT MAY 29 2010 NDZ005-291215- ROLETTE ND- 645 AM CDT SAT MAY 29 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROLETTE COUNTY UNTIL 715 AM CDT... AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELCOURT...OR 29 MILES EAST OF BOTTINEAU... MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... ROLLA AROUND 655 AM CDT. ST. JOHN AROUND 700 AM CDT. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:54 AM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 66 min |
| May 29, 2:30 AM CDT | Flash Flood Warning | BIS | Golden Valley, McKenzie | 5 hr |
| May 29, 3:00 AM CDT | Severe Thunderstorm Warning | BIS | Billings, McKenzie | 60 min |
| May 29, 3:09 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 66 min |
| May 29, 3:17 AM CDT | Flash Flood Warning | BIS | McKenzie, Williams | 4 hr |
| May 29, 3:40 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 65 min |
| May 29, 3:56 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 64 min |
| May 29, 4:22 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 38 min |
| May 29, 4:52 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 38 min |
| May 29, 5:41 AM CDT | Flash Flood Warning | BIS | McKenzie, Mountrail | 4 hr |
| May 29, 6:01 AM CDT | Flash Flood Warning | BIS | Bottineau, Renville, Ward | 4 hr |
| May 29, 6:16 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 29 min |
| May 29, 6:27 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 48 min |
| May 29, 7:14 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 61 min |
| May 29, 11:26 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 34 min |
| May 29, 11:50 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 40 min |
| May 29, 12:05 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 55 min |
| May 29, 12:55 PM CDT | River Flood Warning | BIS | Williams | 27 hr |
| May 29, 12:59 PM CDT | Flash Flood Warning | BIS | Bottineau, Mountrail, Renville, Ward | 6 hr |
| May 29, 6:21 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 21 min |
Nearby
Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.